Indiana, 2007

Flooding in Indiana, January 1 to 27, 2007

January 1 to 27, 2007 · NWS IND · 4 events in 4 counties and zones

Heavy rains in late December and January caused prolonged high water along the lower White River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Heavy rains in late December and January caused prolonged high water along the lower White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 31, 6:06 PM EST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 31, 6:06 PM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
606 PM EST SUN DEC 31 2006

.AVIATION...DISCUSSION FOR 00Z TAFS

DRY SLOT WAS OVER INDIANA THIS EVENING.  THIS CLEARING WILL BE
FAIRLY BRIEF AS BKN-OVC CLOUDS WILL RETURN AS THE SFC LOW CONTINUES
TO MOVE NE TO THE UP OF MICHIGAN BY 12Z MONDAY.  AT 22Z THERE WAS AN
AREA OF PRECIP WITH SOME EMBEDDED TSRA OVER CENTRAL ILLINOIS BUT
THIS WAS MOVING N/NE AND LOOKS LIKE IT WILL STAY TO THE WEST OF THE
TAF SITES AND WILL NOT INCLUDE THIS IN THE 00Z TAF SET.

RETURN CLOUDS WILL INITIALLY BE VFR AND GRADUALLY LOWER TO MVFR AND
SOME IFR.

LOCAL MESO MODEL SHOWS 28KTS AT THE TOP OF THE BOUNDARY LAYER WITH
NO INVERSION HINDERING MOMENTUM TRANSFER.  WILL KEEP GUSTS IN THE
LOW 20S AS CURRENT TAFS HAVE.

AS THE UPPER TROF MOVES THROUGH THE STATE OVERNIGHT THERE COULD BE
SOME SCT PRECIP WITHIN THE LOWER CLOUDS BUT CONFIDENCE IS LOW AT
THIS TIME AND WILL REEVALUATE FOR THE 06Z TAF SET.

&&

.SHORT TERM.../TONIGHT AND MONDAY/

FORECAST FOCUS CENTERS ON POPS TONIGHT AND THEN TEMPERATURES/POPS
MONDAY.

AT 18Z LOW PRESSURE WAS ACROSS IA WITH A FRONT STRETCHING SE INTO
IL. DRIER AIR WAS BEHIND THE FRONT. DEWPOINTS WERE IN THE 50S ACROSS
THE FORECAST AREA /FA/...BUT IN THE LOW 40S NEAR THE MS RIVER. AREA
OF SHRA WAS MOVING INTO THE FA FM THE S.

MODELS IN DECENT AGREEMENT. WILL USE A BLEND.

AREA OF SHOWERS WILL MOVE NE ACROSS THE SERN HALF OF THE FA LATE
THIS AFTERNOON. SATELLITE SHOWING ENHANCEMENT ALONG LEADING EDGE OF
DRY AIR ACROSS IL. THIS COULD BE THE DEVELOPMENT OF ADDITIONAL SHRA
OR EVEN TSRA. THE FRONT WILL SWEEP ACROSS THE FA LATE THIS AFTERNOON
AND EARLY EVENING. BY 00Z BULK OF PRECIP SHOULD BE E AND NE OF THE
FA. WILL GO CHANCE POPS EARLY THIS EVENING WITH HIGHEST IN THE NE.
WILL WATCH FOR THUNDER DEVELOPMENT...BUT FIRST GUESS IS TO ONLY
INCLUDE IN THE PRE FIRST PERIOD.  DRY SLOT AIR WILL PREVAIL FOR MUCH
OF THE NIGHT SO LOWERED POPS TO SLIGHT CHANCE FOR BULK OF THE NIGHT.
LATE TONIGHT COLD ADVECTION WILL KICK IN AND INCREASE THE THREAT FOR
SHOWERS ONCE AGAIN.

COLD AIR LOOKS TO MOVE IN QUICKER THAN PREV FORECASTS...AND MAV/MET
NUMBERS FOR LOW TEMPS REFLECT THIS. WILL BLEND THE NUMBERS SO THAT
COLDER READINGS ARE FORECAST ACROSS WRN FA WHERE COLD ADVECTION WILL
BEGIN FIRST.

ON MONDAY...ANOTHER WAVE ROTATES AROUND THE EXITING UPPER LOW. COLD
ADVECTION CONTINUES WITH CORE OF COLD AIR MOVING ACROSS THE FA BY
AFTERNOON. WITH THE CYCLONIC FLOW AND COLD AIR BELIEVE SCATTERED
SHOWERS WILL MOVE ACROSS THE FA. DEPTH OF MOISTURE DOES NOT EXTEND
MUCH INTO THE SNOW GROWTH ZONE...SO KEPT CURRENT RAIN/SNOW MIXTURE.
WITH GUSTY WEST WINDS AND CLOUDY SKIES...TEMPERATURES WILL STRUGGLE
TO RISE...AND WILL FALL SOME LATE IN THE AFTERNOON. COLDER MET
NUMBERS REFLECT THIS SCENARIO BEST.

&&

.LONG TERM.../MONDAY NIGHT THROUGH SUNDAY/

FOCUS IN THE LONG TERM IS ON NEXT SYSTEM ARRIVING LATE IN THE WEEK.

HPC/S BLEND OF GFS/NCEP ENSEMBLES LOOK GOOD FOR MODEL CHOICE.

HIGH PRESSURE WILL BUILD IN FOR TUESDAY INTO WEDNESDAY PROVIDING DRY
CONDITIONS.

NEXT SYSTEM WILL EJECT OUT OF THE SOUTHWEST LATER IN THE WEEK. TREND
OF MODELS LATELY IS TO BE INITIALLY TOO FAST...SO WENT WITH A SLOWER
SOLUTION AND KEPT THURSDAY DRY. ONE LOW MOVES TO OUR SE THU NIGHT
INTO FRIDAY AND WILL BRING A CHANCE FOR RAIN AS TEMPERATURES REMAIN
MILD FOR EARLY JANUARY. A COLD FRONT MOVING THROUGH ON SATURDAY WILL
ALSO KEEP THREAT FOR RAIN. HIGH PRESSURE MOVES IN FOR SUNDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...SALLY
SHORT TERM...CS
LONG TERM...CS
Hazardous weather outlook, Dec 31, 3:25 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EST SUN DEC 31 2006

INZ021-030-031-036>042-045>049-052>057-062>065-072-012030-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
325 PM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY BEFORE 700 PM EST. THESE STORMS WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND GUSTY WINDS. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067>071-012030-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
225 PM CST SUN DEC 31 2006 /325 PM EST SUN DEC 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR WEST AND SOUTHWEST
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY BEFORE 700 PM EST OR 600 PM CST. THESE STORMS WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. SEVERE STORMS
ARE NOT EXPECTED.

HIGH RIVER LEVELS AND SOME LOWLAND FLOODING ARE EXPECTED ALONG THE
WABASH...WHITE...EAST FORK OF THE WHITE...AND MUSCATATUCK RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH RIVER LEVELS AND SOME LOWLAND FLOODING ARE EXPECTED TO CONTINUE
ALONG THE WABASH...WHITE...EAST FORK OF THE WHITE...AND MUSCATATUCK
RIVERS THROUGH THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Dec 31, 8:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 PM EST SUN DEC 31 2006

INZ021-028>031-035>041-043>047-051-052-010215-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENDRICKS-
HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-TIPPECANOE-TIPTON-
VERMILLION-VIGO-WARREN-
820 PM EST SUN DEC 31 2006

...STRONG WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE UNTIL 1000 PM
EST...

WIND GUSTS AS HIGH AS 54 MPH WERE REPORTED AT LAFAYETTE SHORTLY
BEFORE 800 PM EST. WIND GUSTS OF 46 MPH WERE REPORTED AT TERRE HAUTE
AND 40 MPH AT INDIANAPOLIS JUST BEFORE 800 PM.

FORTUNATELY THESE WIND STRONG GUSTS ARE NOT EXPECTED TO LAST PAST
900 PM. THEY WERE BEING CAUSED BY AN UPPER AIR DISTURBANCE TRACKING
NORTHEAST INTO NORTHERN INDIANA. SHOWERS PRODUCED FROM THIS
DISTURBANCE WAS HELPING TO MIX STRONG WINDS ALOFT BRIEFLY DOWN TO
THE SURFACE.

AFTER 900 PM WE ARE EXPECTING WINDS OF 15 TO 25 MPH WITH A FEW
GUSTS TO 30 MPH FOR THE REST OF THE EVENING.

JH
Special weather statement, Dec 31, 8:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
820 PM EST SUN DEC 31 2006

INZ021-028>031-035>041-043>047-051-052-010215-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HENDRICKS-
HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-TIPPECANOE-TIPTON-
VERMILLION-VIGO-WARREN-
820 PM EST SUN DEC 31 2006

...STRONG WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE UNTIL 1000 PM
EST...

WIND GUSTS AS HIGH AS 54 MPH WERE REPORTED AT LAFAYETTE SHORTLY
BEFORE 800 PM EST. WIND GUSTS OF 46 MPH WERE REPORTED AT TERRE HAUTE
AND 40 MPH AT INDIANAPOLIS JUST BEFORE 800 PM.

FORTUNATELY THESE STRONG WIND GUSTS ARE NOT EXPECTED TO LAST PAST
900 PM. THEY WERE BEING CAUSED BY AN UPPER AIR DISTURBANCE TRACKING
NORTHEAST INTO NORTHERN INDIANA. SHOWERS PRODUCED FROM THIS
DISTURBANCE WAS HELPING TO MIX STRONG WINDS ALOFT BRIEFLY DOWN TO
THE SURFACE.

AFTER 900 PM WE ARE EXPECTING WINDS OF 15 TO 25 MPH WITH A FEW
GUSTS TO 30 MPH FOR THE REST OF THE EVENING.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Greene

When
January 1, 12:00 AM EST to January 22, 6:49 PM EST
Where
Greene County, Worthington
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.120, -86.980

The White River in Greene County flooded for much of January. Crests were as high as 8.9 feet above flood stage. A man was killed near Worthington when he lost control of his car in high water and attempted to wade through the frigid water to safety.

Flood, Daviess

When
January 1, 12:00 AM EST to January 24, 6:47 PM EST
Where
Daviess County, 3 mi W of Washington
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.670, -87.225

The White River in Daviess County flooded through much of January. Crests were as high as 8.6 feet above flood stage.

Flood, Knox

When
January 1, 12:00 AM EST to January 27, 10:27 AM EST
Where
Knox County, Decker
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.520, -87.520

The White River in Knox County flooded through much of January. Crests were as high as 9.4 feet above flood stage.

Flood, Owen

When
January 1, 7:26 AM EST to January 20, 7:18 PM EST
Where
Owen County, Spencer
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.280, -86.770

The White River in Owen County flooded for much of January. Crests were as high as 8.1 feet above flood stage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Greene2007-01-1677MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11929, 11930, 11931, 11928.